California, 2021

Winter Storm and Winter Weather in California, December 11 to 12, 2021

December 11 to 12, 2021 · NWS EKA · 7 events in 2 counties and zones

A cold upper-level trough and associated cold front lowered snow levels down to around 2,500 feet. Several reports of snow were received.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EKA wrote it up.

A cold upper-level trough and associated cold front lowered snow levels down to around 2,500 feet. Several reports of snow were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before the first event at Dec 11, 2:57 PM PST, 3 minutes earlier.

Area forecast discussion, Dec 11, 2:57 PM PST, 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
257 PM PST Sat Dec 11 2021

.SYNOPSIS...As a cold front moves onshore today, southerly winds
will become locally strong, particularly across Humboldt and Del
Norte counties. Rain and mountain snow will spread southeastward
across northwest California, reaching southern Lake County late
this evening. Winds diminish tonight with lighter, more showery
precipitation for Sunday. Another area of low pressure will bring
rain, mountain snow, and gusty southerly winds on Monday.

&&

.DISCUSSION...The frontal boundary is moving onshore this
afternoon. This is bringing rain, wind and mountain snow. Winds
have been gusty with 40 to 50 mph gusts over the ridges and in
Crescent City. Farther south and east winds remain lower. These
winds are generally expected to persist through the evening. The
wind advisory has been only meeting criteria in some locations.
The winds may increase slightly this evening with the frontal
passage. Snow levels have also been slow to come up this
afternoon and are currently 4,000 feet in most areas. Eastern
Trinity snow has now started yet, but temperatures are generally
in the 30s. When the snow starts this afternoon, it is expected
to be around 3,000 feet. As the precip gets heavier this evening
snow levels may drop to 2,200 to 2,400 in areas around Weaverville
and Trinity Lake. Confidence is low on this and snow levels may
stay around 3,000 feet. In southern Trinity, snow levels are
expected to rise to 3,500 feet or so. Overall the winter storm
warning looks on track.

Sunday is expected to see the precip become more showery across
the area behind the first front. Snow levels are expected to
remain around 3,000 feet in the north and east while they are
expected to fall to 4,500 feet in the south by late afternoon. Any
snow accumulation's are expected to be less than an inch and
rainfall amounts will be light.

Sunday night into Monday morning the next system is expected to
move into the area. Rain and snow is expected to increase in
coverage again after midnight along the coast and spread inland in
the morning. Gusty winds are expected as this system moves onshore
early Monday morning. Gusts to 40 mph are expected with this
system currently. Snow levels will be tricky with this storm. They
are expected to range from 3,500 to 4,500 as the heavier precip
starts in the morning and then falls through the day to around
1,000 to 2,000 by late Monday evening. There is the potential for
some thunderstorms as this moves through. The NBM thunder probs
are showing 20 percent and the NAM model sounding shows 150 to 200
j/kg of fairly deep but skinny CAPE. This could produce some small
hail Monday afternoon and Monday night. So have added small hail
to the forecast.

Tuesday there are expected to be some lingering showers around in
the morning, but these should taper off fairly quickly. Much of
the day should be dry and skies will likely clear by afternoon.
Temperatures will remain chilly with most areas only seeing the
40s.

Tuesday night into Wednesday the next weather system starts to
move into the area. With the cold air in place snow levels will
likely start out low, possibly around 1,000 feet. This big
challenge with this system will be how much the snow levels with
as the system moves onshore. Warm advection is expected with
southerly winds ahead of it, but snow levels may remain fairly
low. Wednesday night into THursday most models are showing the
rain tapering off and becoming showery. These showers should be
mainly over Thursday night and this will allow fog to form in the
valleys. Dry weather is expected on Friday. Friday night into
Saturday another system may bring some additional rain and snow to
the area.

&&

.AVIATION...A stronger low pressure system is pushing ashore
bringing rain, wind and mountain snow to the region. The system
starts in the northwest and spreads south and east across the
region. Gusts could push into the 40 kt range around CEC this
afternoon and evening. There could also be periods of heavier
rain. Gusts around ACV may make it into the 30 kt range this
evening and into the night. Gusts at UKI may be at 25 knots
overnight and into the morning. Higher amounts of rain are
expected around CEC than ACV and UKI. There may be periods of low
visibility and lower ceilings causing conditions to deteriorate
into MVFR and potentially IFR territory. Rain will begin around
UKI tonight, while rain has already begun at CEC and ACV. By
tomorrow afternoon the front will have passed through most of the
EKA region. There will be a short window before another front
associated with another low pressure system moves into the area.

&&

.MARINE...A strong cold front will sweep across the area tonight,
with southerly winds peaking this evening ahead of the front, then
rapidly diminishing behind the front.

The lull in stormy conditions will not last long, as southerly winds
will ramp back up Sunday night into Monday ahead of a low pressure
system tracking toward the OR coast. Winds are expected to be
lighter with this system (advisory-level), but combined seas will be
quite hazardous late Sunday night into Monday.

W-NW mid-period swell is diminishing, and seas are currently
dominated by large, short-period waves. As the short period waves
begin to subside, a large NW swell will arrive on Sunday, with
guidance continuing to support a peak of 16 feet at 16 seconds by
Sunday night. This will produce surf heights around 20 feet along
the coast. The swell will only slowly diminish through early to mid
next week. /AAD&SEC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Winter Storm Warning until 6 AM PST Sunday for CAZ107-108.

     Winter Storm Watch from Sunday evening through late Monday
     night for CAZ105>108.

     Wind Advisory until 10 PM PST this evening for CAZ101-102-
     104>106.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Gale Warning until 9 PM PST this evening for PZZ450-470.

     Small Craft Advisory until 3 PM PST this afternoon for
     PZZ455-475.

     Gale Warning from 3 PM this afternoon to 11 PM PST this
     evening for PZZ455-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Dec 11, 6:01 AM PST, 8 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
601 AM PST Sat Dec 11 2021

CAZ109-112-113-115-121415-
Mendocino Coast-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Southern Lake-
601 AM PST Sat Dec 11 2021

...FREEZE WARNING IN EFFECT UNTIL 9 AM PST THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Freeze Warning is currently in effect this morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-102-121415-
Coastal Del Norte-Del Norte Interior-
601 AM PST Sat Dec 11 2021

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 10 PM PST THIS
EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory is currently in effect today into tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ103-110-111-114-121415-
Northern Humboldt Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Northern Lake-
601 AM PST Sat Dec 11 2021

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Gusty winds and periods of moderate to briefly heavy rain will pass
through with a cold front this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Another round of moderate to occasionally heavy rain and gusty winds
will pass through on Monday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ105-121415-
Northern Humboldt Interior-
601 AM PST Sat Dec 11 2021

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 10 PM PST THIS
EVENING...
...WINTER STORM WATCH IN EFFECT FROM SUNDAY EVENING THROUGH LATE
MONDAY NIGHT...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory is currently in effect through this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Winter Storm Watch is currently in effect for Monday, with
potential for heavy snowfall above 2500 feet.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ106-121415-
Southern Humboldt Interior-
601 AM PST Sat Dec 11 2021

...FREEZE WARNING IN EFFECT UNTIL 9 AM PST THIS MORNING...
...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 10 PM PST THIS
EVENING...
...WINTER STORM WATCH IN EFFECT FROM SUNDAY EVENING THROUGH LATE
MONDAY NIGHT...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Freeze Warning is currently in effect early this morning. A Wind
Advisory is currently in effect today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Winter Storm Watch is currently in effect for Monday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ104-121415-
Southwestern Humboldt-
601 AM PST Sat Dec 11 2021

...FREEZE WARNING IN EFFECT UNTIL 9 AM PST THIS MORNING...
...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 10 PM PST THIS
EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Freeze Warning is currently in effect.
A Wind Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-108-121415-
Northern Trinity-Southern Trinity-
601 AM PST Sat Dec 11 2021

...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 AM
PST SUNDAY...
...WINTER STORM WATCH IN EFFECT FROM SUNDAY EVENING THROUGH LATE
MONDAY NIGHT...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Winter Storm Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Winter Storm Watch is currently in effect on Monday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, Southern Trinity

When
December 11, 3:00 PM PST to December 12, 8:00 AM PST
Where
Southern Trinity forecast zone
Reported by
Trained Spotter
Coordinates
40.651, -123.113 (the zone’s center; the record gives no point)

Measured 8.0 inches of snow at an elevation of 2,565 feet.

Winter Weather, Northern Trinity

When
December 11, 5:00 PM PST to December 12, 7:00 AM PST
Where
Northern Trinity forecast zone
Reported by
CoCoRaHS

Snow began around 5 p.m. on 12/11. 2 inches of snow at an elevation of 2,821 feet. Duration around 14-hours.

Winter Weather, Northern Trinity

When
December 11, 5:00 PM PST to December 12, 8:00 AM PST
Where
Northern Trinity forecast zone
Reported by
Trained Spotter

Estimated 2 inches of heavy wet snow at an elevation of 1,950 feet.

Winter Weather, Northern Trinity

When
December 11, 5:00 PM PST to December 12, 8:30 AM PST
Where
Northern Trinity forecast zone
Reported by
Trained Spotter

Estimated 6 inches of heavy wet snow fell at an elevation of 2,736 feet.

Winter Weather, Southern Trinity

When
December 12, 12:00 AM PST to 8:48 AM PST
Where
Southern Trinity forecast zone
Reported by
Trained Spotter
Coordinates
40.651, -123.113 (the zone’s center; the record gives no point)

Estimated 0.3 inches of snow fell at an elevation of 2,488 feet.

Winter Weather, Southern Trinity

When
December 12, 12:00 AM PST to 8:00 AM PST
Where
Southern Trinity forecast zone
Reported by
Trained Spotter
Coordinates
40.651, -123.113 (the zone’s center; the record gives no point)

Measured 2.5 inches of snow fell at an elevation of 3,000 feet.

Winter Weather, Southern Trinity

When
December 12, 12:00 AM PST to 9:11 AM PST
Where
Southern Trinity forecast zone
Reported by
Public
Coordinates
40.651, -123.113 (the zone’s center; the record gives no point)

Measured 1.0 inches of snow fell on the valley floor at an elevation of 2,282 feet.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2021Every state in 2021This day in weather historyWarnings in California, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 994554, 994405, 994411, 994424, 994437, 994553, 994555.